How are candidal fungal infection treated
How are candidal fungal infection treated
Answered by: Dr Kamlendar Singh
Senior Consultant, Dermatology and Venereology, Sir Ganga Ram Hospital, New Delhi
Q. I am a 22 years old student suffering from candidiasis. Itching makes the problem worse. How to manage it
A. Candidal fungal infection can be treated with oral and or topical antifungals, depending upon the site and extent of involvement. Examples of the former are ketaconazole and fluconazole. Examples of latter are clotrimazoles, miconazoles, etc. In addition, one must try to find and eliminate the predisposing and precipitating factors, otherwise relapses are likely to occur.
Am I suffering from tuberculosis again
Answered by: Dr Sai Praveen Haranath
Specialist in Pulmonary and Critical Care MedicineKaiser Permanente Medical Center/The Permanente Medical GroupWalnut Creek, CA 94596
Q. I am a 28 years old woman who recently completed a six months course for lung tuberculosis and the treating physician concluded 'cured' after examining my chest X-ray except for a small scar that would heal in time. Recently, I underwent tests for pre-employment wherein my haemoglobin (Hb) was 13.6, TLC - 10,400, DLC - 89 and ESR was 60 and it was concluded that I have tuberculosis. Am I suffering from tuberculosis again
A. It is possible that the opacity on the chest X-ray is a scar. However without testing for active tuberculosis in the sputum or by other blood tests it cannot be said for certain that you do not have TB if you have symptoms or signs of TB on the examination. If you have taken the complete course of medication and have no clinical signs then it is unlikely you have TB. The elevated ESR is non-specific and needs to be worked up and followed. You should discuss this with your physician.
Does blood clot in the leg require surgery
Answered by: Prof Suneet Sood
Consultant Surgeon, Malaysia
Q. My 20 years old boyfriend has a blood clot in his leg. The doctors told him that they might have to cut it off. Is it possible? Will blood clot ever end? Please guide.
A. A blood clot in the leg may occur in the veins, or in the arteries. A blood clot in the vein swells up the leg, but cutting off the leg is rarely needed. A blood clot in the artery is a different matter. If this happens, the patient develops pain, and the leg quickly turns black. If treatment is not started within eight hours of development of the clot, presuming it is a large enough clot, an amputation becomes a high probability. This amputation may be small, involving one toe, or it may be large, involving the leg. A well equiped, specialized center can save the leg provided the patient arrives quickly, say within two to four hours after the onset of pain. If a patient goes to a less equiped center, this hospital will probably refer the patient to a center more specialized for arterial work. Such a referral loses precious time.
What causes perforation of the intestines
Answered by: Dr Anurag Krishna
Director of Paediatrics and Paediatric Surgery, Max Institute of Paediatrics, Max Healthcare Institute, New Delhi
Q. My one year old son underwent a surgery six days after his birth. The doctor has found that his large intestine was perforated 4-5 places. After giving him full dose of Gardenal, he stopped motion. No HD and NEC disease was found in report. Now, the doctor is saying that it may be due to infection. What causes perforation of the intestine
A. Spontaneous perforation of the intestines are known to occur in newborn babies. Some of the common causes such as NEC and HIrschsprung's disease already have been excluded in your case. There are a significant number for which a well defined cause cannot be identified. These perforations are more common in premature babies, babies that are being ventilated or have generalized infection. Fortunately, if they recover from the initial episode, there are usually no long term worries.
Are tremors a side effect of consuming a mosquito repellent
Answered by: Dr Chandra M Gulhati
Editor, MIMS, New Delhi
Q. I am a 27 years old male who was in depression a few days back. I consumed a mosquito repellent to commit suicide. I felt tremor like sensation all over my body. Is this a side effect of the mosquito repellent? Can it be cured
A. Mosquito repellent contains insecticides, which are neurotoxic (toxic to nerves). However, tremors all over the body are unlikely to be a side effect. It may be a part of your depressive illness.
Answered by: Dr. Upendra Kaul
Q. I have fainted thrice in the last one year. Earlier I was a patient of hyper thyroidism. Currently it is under control and the ECG and Haulter monitoring is also normal. I was told that it is due to a vaso vagal attack. What are the reasons and possible treatment for the same
A. The symptom is suggestive of a vaso vagal attack also termed as Neurocardiogenic syncope. This problem which is a common disorder in young people is a benign disorder and can be easily treated with drugs if episodes are frequent. A simple test called "Head up tilt test" is usually recommended to confirm the diagnosis. This test is available in many good cardiac centres in Delhi. Holter monitoring and echocardiography are usually normal in these individuals.
Answered by: Dr. R.S. Wadia
Honorary professor of Neurology
BJ medical college, Pune
Q. I am a resident of siliguri in west bengal. We are in a state of panic due to the outbreak of a mysterious disease. Medical experts from all over india who came here to investigate, but they too are not sure what type of disease this is. Patients are being admitted with high temperature, severe headache along with vomiting and body ache. Most of them are dying within a time span of forty eight to seventy two hours. Some of the doctors are of the opinion that these are the cases of encephalitis, while others feel that this is malignant malaria. May I get your opinion and advice in this regard
A. As you realize it is very difficult to make a diagnosis of an illness which experts at the site are still evaluating. My guess is that it is "encephalitis". Encephalitis is an infection of the brain usually due to virus. It may well be due to a viral infection called Japanese B encephalitis. This has had many epidemics all over East and South India and is the commonest Epidemic encephalitis in India. The reason for the delay in diagnosis is that to establish a diagnoses the blood and autopsy samples would have to go to Viral Laboratories at nodal centers like Calcutta, Vellore or Pune and then the organisms and antibodies have to be checked. The usual result is that if there are 50 patients tested 5-10 will show definite positive results and these have to be checked among the 3 centers. It may be worth noting
The treatment does not depend on finding the organism. All cases of viral encephalitis have the same treatment.
These epidemics have an explosive start and terminate rapidly. So you are probably at the end of the attack now.
It may be worth avoiding places where many people congregate e.g. theatre, cinema house, etc. especially if such meetings can be avoided conveniently.
Answered by: DoctorNDTV
Q. What are the indications of a heart attack
A. The signs may be difficult to identify and may mimic other conditions. Typically there is pain in the chest with tightness and difficulty in breathing. Sweating, nausea and feeling faint may be other symptoms. The pain may be in the front of the chest or behind the breastbone. From there it may go to the neck or left arm. In severe cases, the patient may look pale due to a fall in blood pressure rapidly leading to death. To diagnose a problem related to heart, you must consult a physician or a cardiologist. He will do a physical examination and may also suggest certain tests such as ECG, X-ray of the chest, and certain blood tests. He will also check your pulse rate and the blood pressure. The diagnosis will be based on the outcome of these investigations and tests.
Blood - autoimmune hemolytic anaemia
Answered by: Dr. S.K. Sood
Senior Consultant Haematologist
Sir Ganga Ram Hospital
Q. I had headache for around 4 days and was anemic. The blood test done on 08.04.02 which showed hemoglobin as 8.0. Subsequent blood test done on 10.4.02 morning revealed that the hemoglobin was 4.2 and it dropped down to 2.4 by the same night. Immediately I was shifted to ICU of a hospital, referred to a hemotologist and started treatment with Prednisolone inj. I was shifted to the ward after 5 days after some improvement in the hemoglobin level. Subsequently, I was prescribed Prednisolone tablets, 40mg per day alongwith Shellcal, Cobadex forte & pentocid tablets. The cause for the sudden drop of hemoglobin and self destruction of RBC is unknown. It was diagnosed as Auto Immune Hemolytic Anemia. Could you please throw some light on this condition and prevention of recurrence of this ailment.
A. A sudden drop in haemoglobin concentration is either due to haemolysis (destruction of blood cells) or due to acute blood loss. As the history does not suggest acute blood loss it is likely that the sudden fall in haemoglobin was due to acute haemolysis. There are many causes of acute haemolysis. In autoimmune haemolytic anaemia direct antiglobulin test also referred to as direct Coombs test is positive. In the absence of it the diagnosis is presumptive. The results of lab. tests are not provided; I therefore, cannot shed any more light. In all cases of acute blood loss G-6-Pd deficiency should be excluded. It is uncommon in females. As the patient is a female it is unlikely though not totally absolutely so.